Drug Use and Nosebleeds

Your nose is pretty temperamental. It’s full of fragile blood vessels and it doesn’t take much for these to rupture and bleed, leading to a pretty messy and problematic outcome. There are numerous things that can cause these vessels to burst, including prescription, recreational, and OTC drugs.

All of the following drugs and categories of drugs can increase the risk of nosebleeds and cause heavier bleeding.

Cocaine

Cocaine is a stimulant associated with an increased risk of cardiac problems and seizures. It can increase blood pressure and may lead to excessive bleeding following a rupture of the vessels in the nose.

However, the nosebleeds associated with this drug are actually the result of direct damage to the sensitive nasal passages. The drug causes the blood vessels to constrict, which means they carry less blood and don’t heal as easily or as quickly.

With chronic use, the tissue becomes damaged and may even die, causing catastrophic long-term harm to the nose. Street cocaine is a highly abrasive drug, one that is often cut with low-quality and potentially dangerous substances. It can wreak havoc on the nose and septum perforation (a hole/wound in the septum) may occur even after a single use.

The same is true for other drugs that are consumed intranasally. For example, a study published in 2011 tells the story of a 24-year old who presented with life-threatening epistaxis (nasal bleeding) following recurrent intranasal heroin use. The patient needed a transfusion and surgery to save his life.

Nasal damage is also common in chronic users of amphetamines and in individuals who crush and snort drugs designed to be consumed orally.

Blood Thinners

Anticoagulants, also known as blood thinners, don’t directly cause nosebleeds but they can make them worse and may require medical intervention. These medications work by preventing blood clots from forming, which means your body can’t easily create the clots it needs to prevent excessive bleeding.

If you suffer from a nosebleed while taking blood-thinning medications like warfarin and aspirin, you are at risk of prolonged nosebleeds and may need emergency medical assistance if the bleeding continues for more than 15 minutes.

Nasal Sprays

Nasal sprays designed to help with sinus problems may trigger nosebleeds by irritating the sensitive nasal passages. Repeat nose blowing, nose picking, and sneezing will also aggravate the nasal lining and potentially trigger nosebleeds.

Ironically, one of the ways you can prevent nosebleeds is to use a nasal spray containing saline. It doesn’t constrict the blood vessels or dry the nose like medicated nasal sprays and will simply help to moisten and protect the area.

Summary: Drug Use and Nosebleeds

Generally speaking, if you are consuming a drug intranasally, whether by squirting a nasal spray or snorting a powder, there is a significant risk of nosebleeds. If the drug is consumed orally or intravenously, it’s a different story.

While we’ve come to associate all recreational drug use and overdoses with nosebleeds, this is actually rarely the case, and the cause is usually much more direct.

If you suffer from nosebleeds as a result of drug use, just sit straight, lean forward slightly, pinch your nostrils, and make sure the blood drains outward, as opposed to down your throat.

If you suffer from nosebleeds repeatedly, grab a pack of Nampons to make sure you’re prepared for the next incident and speak with your doctor if you’re worried about chronic or excessive nosebleeds.